Alert archive / New York / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 242, NWS Binghamton, NY

August 17, 2021Cayuga County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 17, 2021, 5:12 PM EDT for Cayuga County, Onondaga County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 5:12 PM EDT (21:12 UTC)
Expired
Aug 17, 2021, 6:00 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cayuga County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 101 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

332 
WUUS51 KBGM 172112
SVRBGM
NYC011-067-172200-
/O.NEW.KBGM.SV.W.0242.210817T2112Z-210817T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
512 PM EDT Tue Aug 17 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cayuga County in central New York...
  West central Onondaga County in central New York...

* Until 600 PM EDT.

* At 512 PM EDT, a severe thunderstorm was located over Throopsville,
  or near Auburn, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Auburn, Sennett, Skaneateles, Marcellus, Jordan, Elbridge,
  Throopsville, Bennetts Corners, Fosterville and Marysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4311 7635 4292 7632 4291 7670 4302 7671
      4303 7650 4309 7650
TIME...MOT...LOC 2112Z 258DEG 18KT 4299 7660 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPH
2 follow-up statements
197 
WWUS51 KBGM 172130
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
530 PM EDT Tue Aug 17 2021

NYC011-067-172200-
/O.CON.KBGM.SV.W.0242.000000T0000Z-210817T2200Z/
Cayuga NY-Onondaga NY-
530 PM EDT Tue Aug 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTH CENTRAL CAYUGA AND WEST CENTRAL ONONDAGA COUNTIES...

At 530 PM EDT, a severe thunderstorm was located over Sennett, or
near Auburn, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Auburn, Sennett, Skaneateles, Marcellus, Jordan, Elbridge,
Throopsville, Marysville, Bennetts Corners and Ionia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Binghamton.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4311 7635 4292 7632 4291 7659 4300 7661
      4302 7661 4303 7650 4309 7650
TIME...MOT...LOC 2130Z 270DEG 16KT 4298 7651 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPH
224 
WWUS51 KBGM 172145
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
545 PM EDT Tue Aug 17 2021

NYC011-172154-
/O.CAN.KBGM.SV.W.0242.000000T0000Z-210817T2200Z/
Cayuga NY-
545 PM EDT Tue Aug 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CAYUGA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled in Cayuga 
County. A Flood Advisory remains in effect.

LAT...LON 4292 7632 4291 7639 4292 7645 4300 7646
      4301 7649 4303 7649 4305 7634
TIME...MOT...LOC 2144Z 258DEG 18KT 4300 7641 

$$

NYC067-172200-
/O.CON.KBGM.SV.W.0242.000000T0000Z-210817T2200Z/
Onondaga NY-
545 PM EDT Tue Aug 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WEST CENTRAL ONONDAGA COUNTY...

At 544 PM EDT, a severe thunderstorm was located near Skaneateles, or
9 miles northeast of Auburn, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Skaneateles, Marcellus, Elbridge, Marysville and Bennetts Corners. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4292 7632 4291 7639 4292 7645 4300 7646
      4301 7649 4303 7649 4305 7634
TIME...MOT...LOC 2144Z 258DEG 18KT 4300 7641 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MPH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:59 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 17, 3:59 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
359 PM EDT Tue Aug 17 2021

.SYNOPSIS...
Heavy rain showers and thunderstorms are expected across west-
central New York for the remainder of today. The remnants of
tropical storm Fred will move through the region tomorrow into
Thursday and bring additional rounds of heavy rainfall and the
potential for flash flooding.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
345 pm update...

A very moist and tropical environment will be set up across the
region through the period. For today, low level moisture is
advecting in from the southwest with showers and thunderstorms
developing along a quasi-stationary boundary draped from SW to
NE across Western NY. The ingredients setting up will be
favorable for potential flash flooding. High PWATs, deep warm
cloud depth and long skinny CAPE through the column will produce
efficient rainfall and intense rates over 2 inches per hour. The
flash flood watch for the northwestern half of our forecast area
begins this afternoon. Also, short Corfidi vectors favor back
building/training of cells this afternoon and through this
evening in this area. Even with the dry antecedent conditions,
any training cells over the same area with the intense rainfall
rates expected could localized flash flooding. At the very
least, heavy rainfall from these showers and storms this
afternoon and evening will saturate soils in the hardest hit
areas and making the flash flood threat more likely when the
remnants of Tropical Storm Fred come through tomorrow.

For the rest of the area, the bulk of the heaviest rainfall will
fall tomorrow into Thursday as the remnants of Fred push
through, so have start the flash flood watch 12 hours later in
these areas. The 12Z model suite has pushed the heaviest
rainfall further W-NW and out of the Catskills and more across
Central NY northeast into the Mohawk Valley. Overall, widespread
2 to 3 inches of rainfall will be possible with localized
amounts of 5 inches or slightly more not out of the question.

There will also be a small tornado threat tomorrow as Fred's
remnants push through. Forecast wind profiles are showing
modest veering a fair amount of low level shear. If any
stronger convective cells/updrafts can become realized, there
will be some potential for a brief tornado spin- up.

Finally, Fred will exit the region Thursday morning, but heavy
rain will likely still be occurring at least across the eastern
CWA by 12Z Thursday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
315 PM Update...

Starting off rather active on Thursday as the remnants of Fred
slowly exit the area off to the east by midday or early afternoon.
However, an upper level trough then immediate moves in from the
west, which will keep scattered showers and pop up thunderstorms in
the forecast. PWATs remain rather high through the day, around 1.75
inches so the showers/storms may still produce heavy rainfall.
Instability looks rather low, with just a few hundred Joules of CAPE
and LIs 0 to -3. Shear will be light under 20 kts. Remaining humid
with dew points in the upper 60s to low 70s. Overall, mostly cloudy
with highs in the mid-70s to lower 80s. Drying out Thursday night,
but still muggy with lows in the 60s. Friday is trending drier as
some mid level dry air gets entrained into the weak upper level low
from the north. Still carrying a low end chance for an afternoon
shower or thunderstorm, but we should see more breaks of sun, with
generally partly sunny skies expected. Therefore, trending a bit
warmer with highs in the 80s. Just an outside chance for a stray
showers Friday night, otherwise partly cloudy and humid with lows in
the mid-60s. Light flow and surface winds may allow for valley fog
to develop.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 pm update...

Typical warm and humid late summer weather expected for the extended
as a weak upper level trough slowly migrates over head, then east of
the area by early next week. This will keep temperatures a few
degrees above average, with highs mainly in the low to mid-80s and
overnight lows in the mid to upper 60s each day.

Stuck close to the blended ensemble guidance (NBM) for the extended,
which gave 40-50 PoPs for scattered afternoon/evening thunderstorms
both Saturday and Sunday, fading to 30% Monday and 20-25% Tuesday as
upper level heights rise. Outside of the possible shower/storm
chances it should be partly sunny and humid with dew points around
70 each day.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Very active period over the next 24 hours and beyond. Numerous
rain heavy rain showers are expected across the region as
moisture starts to push in out ahead of the remnants of Tropical
Storm Fred. Restrictions will be possible at all locations on
and off through the period, but confidence is low on timing of
showers and/or thunderstorms over anyone location. Best shot for
thunderstorms will likely be later this afternoon into this
evening. Followed possibly by a lull in the action until
tomorrow when Fred's remnants edge into the region.

Outlook...

Wednesday afternoon through Thursday...On and off restrictions
likely as tropical storm remnants push through the region and
exit on Thursday.

Friday through Sunday... Upper level disturbance will remain
over the region through the period with occasional
showers/thunderstorms bringing restrictions mainly during the
afternoon hours.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from late tonight through Thursday morning
     for PAZ038>040-043-044-047-048-072.
NY...Flash Flood Watch from late tonight through Thursday morning
     for NYZ024-045-046-055>057-062.
     Flash Flood Watch through Thursday morning for NYZ009-015>018-
     022-023-025-036-037-044.

&&

SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MPK
Hazardous weather outlook, Aug 17, 12:18 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1218 PM EDT Tue Aug 17 2021

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-181630-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
1218 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ009-015>018-022-023-025-036-037-044-181630-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
1218 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

Kistner

In the hours before

Special weather statement, Aug 17, 4:11 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
411 PM EDT Tue Aug 17 2021

NYZ016-172045-
Seneca NY-
411 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of northern Seneca
County through 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phelps, or 8 miles northwest of Geneva, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tyre, Lehigh Vallley Junction, Dublin and Magee.

This includes the following highway exits...
 Interstate 90 near 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4295 7674 4292 7696 4301 7696 4302 7672
TIME...MOT...LOC 2011Z 242DEG 24KT 4296 7709

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Aug 17, 5:00 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
500 PM EDT Tue Aug 17 2021

NYZ016>018-172145-
Onondaga NY-Southern Cayuga NY-Seneca NY-
500 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of northwestern Seneca,
Cayuga and southwestern Onondaga Counties through 545 PM EDT...

At 500 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montezuma to Canoga to Kendaia. Movement was
east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Owasco, Sennett,
Fleming, Skaneateles and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4288 7636 4271 7641 4271 7692 4302 7689
      4303 7650 4308 7650 4309 7639
TIME...MOT...LOC 2100Z 262DEG 17KT 4301 7668 4287 7677 4273 7687

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 11:52 AM EDTFlash Flood WatchBGMBroome, Cayuga, Chemung, Chenango, Cortland, Delaware and 11 more44 hr
Aug 17, 1:19 PM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Seneca116 min
Aug 17, 4:11 PM EDTSpecial Weather StatementBGMSeneca34 min
Aug 17, 5:00 PM EDTSpecial Weather StatementBGMCayuga, Seneca45 min
Aug 17, 5:33 PM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Seneca117 min
Aug 17, 5:54 PM EDTSpecial Weather StatementBGMOnondaga36 min
Aug 17, 6:03 PM EDTAreal Flood AdvisoryBGMSteuben, Yates117 min
Aug 17, 6:10 PM EDTAreal Flood AdvisoryBGMCayuga, Onondaga, Seneca2 hr
Aug 17, 6:27 PM EDTFlash Flood WarningBGMCayuga, Onondaga, Seneca, Yates3 hr
Aug 17, 6:31 PM EDTSpecial Weather StatementBGMOnondaga44 min
Aug 17, 7:53 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins and 1 more3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.